Jump to content
The End of my Addiction
Discodez

Benzos, booze, and now baclofen.

Recommended Posts

Discodez

Hello everyone, 

First time here! I’m 34. Had been taking benzos on and off since since my early 20s. About 3 years ago, I started day drinking as well as night drinking, and using Xanax in the morning for the hangover and withdrawal. Bad idea, don’t ever do it lol. This year, my alcohol use landed me in the hospital 3 times, one was twice in one day. I couldn’t stop throwing up, so unable to keep enough alcohol in me to not seize. I was told I had given myself gastritis, given more benzos, then continued to take Xanax .05 a day for the entire 30 days. After that, I knew I couldn’t just stop. So then came the tapering, then the drinking again. Today, I am 4 months clean off any benzos, and I have had every symptom in the book in that time. The worst being nerve pain, which is sometimes just numbness, that’s easier to handle than just pain. Drinking increases the pain, so I’m actively committed to quitting. 
 

Enter baclofen! I asked my doctor for it after she tried to give it to me once and I declined. I started at 5 mgs a day for a few days, and am now at 50 mgs. I am worried that I increased a little too fast, but I’m getting desperate to stop the booze. I can honestly say that I don’t have as much desire for it, but I also know the dangers of just quitting that. So while ramping up the Baclofen, slowly decreasing the alcohol, and doing it all while suffering horrible side effects of benzo WD, well, it’s been real fun! 

My questions are: what are the side effects of taking too much baclofen to quickly? 
How long can I expect to be on it for, and how gnarly are the side effects of coming off? 
Why isn’t it helping with the nerve pain when I was told it would? 

Any other advice or success stories are welcomed and appreciated! 
 

 

 

Share this post


Link to post
Share on other sites
Felina

Hi @Discodez,

The side effects from taking too much baclofen can range from nausea, dizziness, severe anxiety, somnolence, and vision disturbances to much more severe ones.  If you read @terryk's baclofen story here, he presented a pretty harrowing account: "Post "switch," my indifference has been effortless. My titration, however, was *definitely* not. I had very, very severe side-effects and wound up restrained in the ER and hospitalized for 5 days when I tried to increase my dose too high, too soon, and started drinking *A LOT.* Increasing 20mg/week was too rapid for me and I settled closer to 10mg/week, and even then, day 2 after the increase was always a doozy, with intense hallucinations and shocks to my hands/fingers. All in all, it took 7 months of slow, steady titration for me to find indifference @280mg/day."

I've been on these forums (and on baclofen) for almost 10 years. The problem with going up in dosage too fast, as you can see in Terry's account above, is that people often don't get hit with the full force of the side effects for a couple of days after an increase. So people who titrate up extremely fast can get hit with a tidal wave of horrible effects that can completely derail their experience. I can't emphasize enough that slow, steady titration will give you the best chance of success. I personally upped my dose by 20 mgs/week, although French doctors recommend something around 10 mgs every 4 days. I would always get hit with a wave of nausea and dizziness a couple of days afterwards.

I can't tell you how long you should expect to be on it. Some people taper off after a couple of years. I've been on baclofen for many years and am afraid to taper down too much. I'm currently taking 100 mgs/day.

I've never heard of baclofen being used to treat nerve pain. I know that a lot of people combine baclofen with Gabapentin, which is another GABA-B agonist and does help with nerve pain. 

Besides titrating up too fast, the other big issue that can derail people on baclofen is that they try to continue drinking "moderately" and end up "drinking through their switch." If you are able to abstain, your titration up will be much, much easier. Baclofen pairs very well with antabuse. 

Here is an older (but still relevant) collection of success stories from our sister forum. There is a lot of great wisdom in those posts. 

 

  • Thanks 1

Share this post


Link to post
Share on other sites
Discodez

@Felina wow his post is pretty great. I decided to chill a little bit after reading it, and also after I got some of the bad side effects. Severe facial swelling, double vision to the point of being afraid to get out of bed, those were the two big ones. Also a couple little waves of nausea but I didn't puke. 

Edit on the nerve pain: I think I was complaining about back and neck pain at the time (still there even with baclofen), but that was before I had it all over my body. Which is a classic symptom of benzo withdrawal. 

Thank you for your response!

Share this post


Link to post
Share on other sites
Pamela Parker

Take baclofen exactly as prescribed by your doctor. If you increase the dosages probable side effects -

Blurred or double vision

Bloody or dark urine
chest pain
fainting
hallucinations
mental depression or other mood change

Some medicine works slow on addicted person though you are not addicted. If it doesn't works as per your exceptions, you may consult to change the medicine or the dosages.

You can get few idea from this drugs.com/sfx/baclofen-side-effects.html

What type of benzoes did you take? Lorazepam is among the most potent benzodiazepines available. Since it is a very strong drug, the potential of becoming addicted to it is also greater than other benzos. Just like other Benzos, lorazepam is habit forming when used for long periods of time. Even people who take it for therapeutic purpose may end up developing physical and psychological dependence. Felina gave a very good information on your problem. It helps others also. If we discuss more on these, the form will be enrich with information and helps people. You can get some information form here also - addictionrehabcenters.com/drug-addiction/warning-signs-symptoms-side-effects-ativan-abuse/

 

 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...